Alert archive / North Dakota / Wind Advisories in 2013
Wind Advisory 23, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Dec 28, 2013, 8:26 AM MST for 9 counties in North Dakota. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2013, 8:26 AM MST (15:26 UTC)
- Expired
- Dec 28, 2013, 11:00 AM MST
- In force
- 3 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2249 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
210 WWUS73 KBIS 281526 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 926 AM CST SAT DEC 28 2013 ...STRONG WINDS THIS MORNING ACROSS WEST CENTRAL AND SOUTHWESTERN NORTH DAKOTA... .STRONG NORTHWEST WINDS SUSTAINED TO 35 MPH WITH GUSTS TO 55 MPH WILL SPREAD INTO PORTIONS OF WEST CENTRAL AND SOUTHWESTERN NORTH DAKOTA THROUGH THE REMAINDER OF THE MORNING. IN ADDITION....MUCH COLDER AIR WILL CONTINUE TO PUSH INTO THE REGION BEHIND A STRONG ARCTIC FRONT. NDZ017-018-031>033-040-041-043-044-281800- /O.NEW.KBIS.WI.Y.0023.131228T1526Z-131228T1800Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEACH... MEDORA...DICKINSON...MARMARTH...MOTT...BOWMAN...HETTINGER 926 AM CST SAT DEC 28 2013 /826 AM MST SAT DEC 28 2013/ ...WIND ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY. * TIMING...THROUGH 11 AM MST/ NOON CST SATURDAY. * WINDS...SUSTAINED WINDS TO 35 MPH WITH GUSTS TO 55 MPH. * IMPACTS...PATCHY BLOWING SNOW WILL REDUCE VISIBILITIES. DRIVERS OF HIGH PROFILE VEHICLES MAY EXPERIENCE DIFFICULTIES DRIVING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ JNS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Dec 28, 5:38 AM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Dec 28, 5:38 AM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 638 AM CST SAT DEC 28 2013 .UPDATE... ISSUED AT 628 AM CST SAT DEC 28 2013 HAVE BECOME CONCERNED WITH WIND GUST POTENTIAL ACROSS THE SOUTHWEST THIS MORNING. WITH PRESSURE RISE BUBBLE MOVING THROUGH SEE A FEW HOURS OF 45 MPH WIND GUST POTENTIAL. ISSUED A SPECIAL WEATHER STATEMENT FOR THIS. BELIEVE WIND WILL SETTLE DOWN A BIT AFTER THE BUBBLE MOVES THROUGH BY MID TO LATE MORNING. THEN THE WIND CHILLS WILL BECOME THE PRIMARY THREAT ACROSS THE SOUTH. WARM TEMPERATURES AHEAD OF THE WINDS MIXING DOWN SO NOW EXPECT A BRIEF HIGH CLOSE TO 40 SOUTHWEST...THEN FALLING TEMPERATURES. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 445 AM CST SAT DEC 28 2013 POWERFUL COLD FRONT WILL CROSS THE AREA THIS MORNING WITH INCREASING WIND...FALLING TEMPERATURES...SOME SNOW...AND BLOWING AND DRIFTING OF SNOW WHERE IT IS FALLING. THEN COMES THE DANGEROUSLY COLD WIND CHILLS. LATEST SURFACE PLOT SHOWS 12MB/3HR PRESSURE RISES MOVING INTO NORTH CENTRAL MONTANA BEHIND FRONT. THIS WAS FORECAST VERY WELL BY THE NAM12 MODEL. NAM ALSO FORECAST PRECIPITATION AREA WELL AND SO IT WAS LEANED ON FOR DETAILS THIS FORECAST CYCLE. AM NOT CONCERNED WITH LESS THAN A QUARTER MILE VISIBILITY FOR 3 HOURS AND LONGER (BLIZZARD) AS TOP HALF OF SNOW DEPTH LAYER BECAME VERY WET ON FRIDAY AND WILL FREEZE AS TEMPERATURE DROP TODAY...PREVENTING SIGNIFICANT BLOWING OF IT. REDUCED VISIBILITIES WILL COME WHERE SNOW IS FALLING...AND MY EXPERIENCE IS THAT IT WILL BE VERY DIFFICULT TO MEET BLIZZARD DEFINITIONS WITHOUT CONSIDERABLE LOOSE FRESH SNOW PACK. THE MAJORITY OF THE SNOW WILL FALL NORTH OF THE INTERNATIONAL BORDER...AND IN EASTERN NORTH DAKOTA. HAVE MAINTAINED THE WINTER WEATHER ADVISORY BUT LOWERED THE HIGHEST AMOUNTS FROM 2 INCHES... DOWN TO ONE TO TWO INCHES. NAM FORECASTS THE SNOW OUT OF THE AREA FASTER THAN PREVIOUS...AND DECREASED WIND ALSO FASTER THAN PREVIOUS. FOR THOSE REASONS WE HAVE CUT THE WINTER WEATHER ADVISORY OFF THIS EVENING RATHER THAN KEEPING IT GOING UNTIL MIDNIGHT. AS FAR AS WIND CHILLS GO...HAVE KEPT THE ADVISORY IN PLACE. HAVE ALSO ADDED AN ADVISORY NORTHWEST (WILLISTON) AFTER THE WINTER WEATHER ADVISORY EXPIRES...AND HAVE ADDED A WIND CHILL WARNING FOR THE NORTHEAST WHERE APPARENT TEMPERATURES (IN THIS CASE TEMPERATURE AND WIND SPEEDS) SATURDAY NIGHT ARE COMING OUT IN THE 40S BELOW ZERO. AS A SIDE NOTE...THE STRONGEST PRESSURE FALLS CROSS THROUGH THE WESTERN THIRD OF THE FORECAST AREA TODAY WITH STRONGEST WINDS FORECAST THERE. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 445 AM CST SAT DEC 28 2013 THE EXTENDED PERIOD WILL BE DOMINATED BY A PERSISTENT COLD UPPER LOW OVER NORTHERN AND CENTRAL CANADA AND A WARMER BROAD RIDGE ACROSS THE EASTERN PACIFIC INTO THE SOUTHWEST US. THE COLD UPPER LOW WILL MAINTAIN THE SOURCE OF ARCTIC AIR EITHER OVER THE NORTHERN PLAINS OR A SHORT DISTANCE AWAY READY TO RETURN. THIS FLOW PATTERN WILL BRING SOME SHORTWAVE ENERGY THROUGH THE NORTHERN PLAINS AND SUPPORT AN ACTIVE SNOW PATTERN...MAINLY OVER WESTERN NORTH DAKOTA...THROUGH MOST OF NEXT WEEK. MONDAY THROUGH WEDNESDAY PARTICULARLY SHOULD SEE SOME ACCUMULATING SNOW ACROSS WESTERN NORTH DAKOTA. BUT FIRST...ON SUNDAY...DEEP ARCTIC AIR OVER THE NORTHERN PLAINS WILL RESULT IN COLD LOW TEMPERATURES NEAR 25 BELOW NORTH CENTRAL TO AROUND 10 BELOW SOUTHWEST. A STRONG TEMPERATURE GRADIENT FROM SOUTHWEST TO NORTHEAST WILL BE CHARACTERISTIC OF THIS WEATHER PATTERN WITH HIGHS FROM THE SINGLE DIGITS ABOVE TO THE TEENS ACROSS THE SOUTHWEST YET HIGHS REMAINING CLOSE TO 10 BELOW NORTH CENTRAL MONDAY THROUGH WEDNESDAY. MILDER AIR WILL EVENTUALLY PUSH INTO NORTH DAKOTA BY THURSDAY AND FRIDAY AS THE PACIFIC RIDGE NUDGES THE ARCTIC AIR NORTH. HOWEVER...LONGER RANGE TRENDS SUGGEST THE COLD AIR WILL RETURN AGAIN NEXT WEEK. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 628 AM CST SAT DEC 28 2013 FAST MOVING ARCTIC FRONT WILL BRING MULTIPLE HAZARDS TO AVIATION INCLUDING GUSTY WINDS...AND IFR CONDITIONS IN BLOWING SNOW. JUST BEFORE 13Z/28TH...LOW PRESSURE CENTER WAS NEAR KISN WITH A POWERFUL COLD FRONT EXTENDING THROUGH EASTERN MONTANA...WITH SYSTEM PROGRESSING SOUTHEAST. VERY STRONG PRESSURE RISES WERE BEHIND THE FRONT RESULTING IN WIND GUSTS TO 40 KNOTS. A BAND OF SNOW POST FRONTAL HAD MVFR/IFR CIGS AND VSBYS ASSOCIATED WITH IT. THESE AVIATION HAZARDS WILL MOVE THROUGH WESTERN AND CENTRAL NORTH DAKOTA TODAY. WHERE SNOW IS FALLING EXPECT IFR VSBYS...POSSIBLY LIFR...IN BLOWING SNOW. CONDITIONS IMPROVING AT KISN BY 22Z/28TH AND AT KJMS BY 00Z/29TH. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY FROM NOON CST /11 AM MST/ TODAY TO NOON CST /11 AM MST/ SUNDAY FOR NDZ017>023-025-031>037-040>048-050-051. WINTER WEATHER ADVISORY UNTIL 7 PM CST THIS EVENING FOR NDZ001>005-009>013. WIND CHILL WARNING FROM 7 PM THIS EVENING TO NOON CST SUNDAY FOR NDZ003>005-011>013. WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO NOON CST SUNDAY FOR NDZ001-002-009-010. && UPDATE...WAA SHORT TERM...JPM LONG TERM...WAA AVIATION...WAA
Hazardous weather outlook, Dec 28, 3:52 AM MST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 452 AM CST SAT DEC 28 2013 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-291100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 452 AM CST SAT DEC 28 2013 /352 AM MST SAT DEC 28 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HARSH WINTER WEATHER RETURNS TO WESTERN AND CENTRAL NORTH DAKOTA TODAY. SNOW WILL FALL ACROSS THE AREA...LESS THAN AN INCH SOUTH...AND UP TO TWO INCHES ALONG AND NORTH OF HIGHWAY 2. BLUSTERY NORTHERLY WINDS UP TO 40 MPH WILL CAUSE BLOWING AND DRIFTING OF SNOW WHERE FRESH SNOW FALLS. DANGEROUS WIND CHILLS FOLLOW...FROM 35 TO 45 BELOW ZERO LATER SATURDAY THROUGH SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DANGEROUS WIND CHILLS WILL CONTINUE SUNDAY NIGHT AND MONDAY NIGHT. MAINLY NORTH AND EAST. THERE IS A CHANCE OF SNOW MONDAY AND TUESDAY. ACCUMULATIONS UP TO 3 INCHES ARE POSSIBLE SOUTH AND WEST OF THE MISSOURI RIVER. .SPOTTER INFORMATION STATEMENT... CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT 701-223-4582. INCLUDE SNOW AMOUNTS...VISIBILITY...AND LOCAL TEMPERATURE IF POSSIBLE. JPN/WAA
In the hours before
Special weather statement, Dec 28, 5:07 AM MST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 607 AM CST SAT DEC 28 2013 NDZ017>020-031>034-040>045-281500- MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH... HAZEN...CENTER...BEACH...MEDORA...DICKINSON...MANDAN...MARMARTH... MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES 607 AM CST SAT DEC 28 2013 /507 AM MST SAT DEC 28 2013/ ...GUSTY WINDS EXPECTED TO ARRIVE EARLY THIS SATURDAY MORNING... WINDS WILL GUST TO NEAR 45 MPH BRIEFLY THIS MORNING AS COLD AIR RETURNS TO NORTH DAKOTA. THE GUSTY WINDS WILL ARRIVE AROUND SUNRISE ACROSS THE FAR WEST...REACHING THE FAR SOUTH CENTRAL AFTER 9 OR 10 AM CST. THE WINDS MAY CAUSE SOME BLOWING AND DRIFTING SNOW...BUT THE RELATIVELY MILD TEMPERATURES THE PAST FEW DAYS HAS PUT A CRUST ON THE SNOW...SO EXTENSIVE BLOWING SNOW IS NOT EXPECTED. TEMPERATURES MAY EVEN RISE INTO THE LOWER 40S FOR A SHORT TIME WITH THE INITIAL WIND GUSTS...BUT WILL TURN SHARPLY COLDER LATER IN THE MORNING. THOSE TRAVELING AND WORKING OUTDOORS ACROSS THE SOUTHWEST...SHOULD PREPARE FOR SEVERAL HOURS OF STRONG WINDS THIS MORNING WITH THE INITIAL SURGE OF COLD AIR. THIS WILL BE FOLLOWED BY COLDER TEMPERATURES THAT WILL REDUCE WIND CHILLS TO DANGEROUS LEVELS BY NOON. WAA
Special weather statement, Dec 28, 7:54 AM MST, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 854 AM CST SAT DEC 28 2013 NDZ017>020-031>034-040>045-281800- MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH... HAZEN...CENTER...BEACH...MEDORA...DICKINSON...MANDAN...MARMARTH... MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES 854 AM CST SAT DEC 28 2013 /754 AM MST SAT DEC 28 2013/ ...GUSTY WINDS AND TURNING SHARPLY COLDER THIS MORNING... WINDS WILL GUST TO NEAR 45 MPH BRIEFLY THIS MORNING AS COLD AIR RETURNS TO NORTH DAKOTA. THE GUSTY WINDS WILL SPREAD FROM THE FAR WEST EARLY THIS MORNING TO THE FAR SOUTH CENTRAL AFTER 10 AM CST. THE WINDS MAY CAUSE SOME BLOWING AND DRIFTING SNOW...BUT THE RECENT RELATIVELY MILD TEMPERATURES HAVE PUT A CRUST ON THE SNOW...SO EXTENSIVE BLOWING SNOW IS NOT EXPECTED. TEMPERATURES WILL TURN SHARPLY BY LATE MORNING. THOSE TRAVELING AND WORKING OUTDOORS ACROSS THE SOUTHWEST...SHOULD PREPARE FOR SEVERAL HOURS OF STRONG WINDS THIS MORNING WITH THE INITIAL SURGE OF COLD AIR. THIS WILL BE FOLLOWED BY COLDER TEMPERATURES THAT WILL REDUCE WIND CHILLS TO DANGEROUS LEVELS BY NOON. JNS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 12:27 AM MST | Wind Chill Warning | BIS | Bottineau, Burke, Dickey, Foster, Kidder, LaMoure and 9 more | 33 hr |
| Dec 28, 9:46 AM MST | Blizzard Warning | BIS | Bottineau, Burke, Dickey, Divide, Foster, LaMoure and 9 more | 10 hr |
| Dec 28, 9:46 AM MST | Winter Weather Advisory | BIS | Dickey, Foster, Kidder, LaMoure, Logan, McIntosh and 4 more | 8 hr |
| Dec 28, 4:00 PM MST | Wind Chill Advisory | BIS | Burke | 2 hr |
Nearby
Wind Advisories in North Dakota, 2013Every wind advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.